Illinois, 2007

Hail in Illinois, April 29, 2007

April 29, 2007 · NWS DVN · 1 event in 1 county or zone

Penny size hail was reported with a storm that moved across Whiteside County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Penny size hail was reported with a storm that moved across Whiteside County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 1:45 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 29, 1:45 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN APR 29 2007

.SYNOPSIS...
WEST SOUTHWEST WINDS OF 15 TO 25 MPH AND LOTS OF SUNSHINE BRINGING
MUCH WARMER TEMPERATURES.  AT 2 PM TEMPERATURES RANGED FROM 81
TO 88F.  WEAK FRONT LOCATED ALONG MN/IA BORDER MOVING SOUTH AT
15 MPH.  AREAS OF ACCAS AND DECENT FORCING SUGGEST CONVECTIVE
TEMPS TO BE REACHED ALONG FRONT BETWEEN 3 AND 5 PM.  SURFACE
PRESSURE RISES BEHIND BOUNDARY MODEST AND SUGGEST FRONT TO STALL
OVER NORTHERN 1/2 AREA TONIGHT PER MODEL SOLUTIONS.  ..NICHOLS..

&&

.NEAR TERM...TONIGHT AND TOMORROW...
USED BLEND OF BLEND OF NAM-WRF AND ECMWF SUGGESTING ISOLATED TO WIDELY
SCATTERED CONVECTION TONIGHT.  LOCATION ALONG AND ESPECIALLY NORTH OF
HIGHWAY 30 DUE TO DECENT LOW LEVEL CONVERGENCE FROM NOCTURNAL JET AND
55F DEWPOINTS CRASHING INTO FRONT.  INDICATIONS ARE NOT ENOUGH MOISTURE
FOR ANYTHING MORE THEN LIMITED COVERAGE SO WENT 20 POPS. LOTS OF DRY AIR
ALOFT WITH WBZ AOB 9K AGL SO EVEN WITH MUCAPE AOB 900 J/KG PER ELEVATED
FORCING POSSIBLE SOME HAIL UP TO SIZE OF PENNIES INTO LATE EVENING HOURS
NEEDS TO BE MONITORED. SOME GUSTY WINDS ALSO OF 40-45+ MPH ALSO POSSIBLE
TIL MID EVENING HOURS. BEST COVERAGE OF ANY STORMS SHOULD BE ROUGHLY
ALONG HIGHWAY TOWARD MID EVENING. MIN TEMPS...WENT OF HIGH SIDE OF
GUIDANCE DUE TO MOISTURE CONVERGENCE SOME PATCHY FOG POSSIBLE TOWARD
DAWN NEAR FRONT. MONDAY...PREFER WITH SW WINDS INTO FRONT FOR MAX TEMPS
ON HIGH SIDE OF GUIDANCE WITH DEEP MIXING ALONG/SOUTH OF HIGHWAY 30 OF
FRONTAL BOUNDARY.  SOME LINGERING AM SHOWERS AND STORMS POSSIBLE NORTH
FRONT AND THEN REDEVELOPMENT OF STORMS WHEN CONVECTIVE TEMPS REACHED
BETWEEN 2 AND 4 PM.  WENT 30 POPS ALONG HIGHWAY 20 AND 20 POPS ALONG
AND NORTH OF HIGHWAY 30. AGAIN LOTS OF DRY AIR ALOFT SUPPORT SEVERE
RISK WITH SBCAPE AOA 2000-2500 J/KG ALONG FRONT SUPPORTING PER LOCAL
CALCULATIONS OF HAIL POSSIBLY APPROACHING SIZE OF GOLF BALLS OR 1.75
INCHES IN DIAMETER. ALSO GUSTY WINDS OF 60 TO 70 MPH POSSIBLE WITH
AGAIN HIGHEST RISK ALONG HIGHWAY 20 CORRIDOR. MODEST DIRECTIONAL
SHEAR WILL ALLOW FOR SOME ROTATION OF STORMS WITH IF ENOUGH SURFACE
WIND BACKING COULD PRODUCE AN ISOLATED...BRIEF TORNADO.  GREATEST
RISK OF SEVERE STORMS SHOULD CONTINUE INTO THE EVENING HOURS WITH
STORM PROPAGATION SOUTHEAST.  COULD SEE SOME ISOLATED HIGH TEMPS
REACH 90F TOMORROW JUST SOUTH OF FRONT BOUNDARY FROM COMPRESSIONAL
HEATING.   ..NICHOLS..

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
THUNDERSTORMS WILL LIKELY BE ON-GOING ACROSS NORTHERN HALF OF THE
AREA MON NIGHT...PUSHING SOUTH WITH THE COLD FRONT OVERNIGHT. KEPT
HIGH CHANCE POPS MAINLY NORTH OF I-80 IN THE EVENING SPREADING SOUTH
AFTER MIDNIGHT. KEPT FAR SOUTH DRY WITH UNFAVORABLE DIURNAL TIMING
OF FRONT REACHING AREA TOWARD SUNRISE. SURFACE HIGH DROPPING SOUTH
INTO GREAT LAKES...ALONG WITH UPPER RIDGE REAMPLIFYING OVER CENTRAL
CONUS WILL PROVIDE DRY BUT SEASONABLY WARM CONDITIONS WED INTO THU.
THEN FOCUS TURNS TO SLOW MOVING UPPER LOW CURRENTLY OVER OLD
MEXICO/NM/SW TEXAS REGION THAT IS SHOWN BY MEDIUM RANGE MODELS IN
GOOD AGREEMENT MEANDERING NORTHEAST UNDERCUTTING THE UPPER RIDGE.
THIS RESULTS IN EXTENDED PERIOD OF RAIN CHANCES... SPREADING FROM
SOUTH TO NORTH ACROSS CWA THU THROUGH SUN. BEST CHANCES FOR RAIN AT
THIS TIME LOOK LIKE FRI INTO SAT AS APPROACHING UPPER LOW PUSHES
SURFACE FRONT AND MOISTURE RICH LOW LEVEL JET TOWARD AREA. AS
CONFIDENCE INCREASES ON THE TIMING OF THESE FEATURES...POPS WILL
LIKELY BE RAISED AND NARROWED SOME IN TIME IN THE EXTENDED. WITH
UNCERTAINTY IN AMOUNT OF CLOUD COVER AND THE POTENTIAL FOR
WIDESPREAD PRECIPITATION...STAYED ON CONSERVATIVE SIDE OF GUIDANCE
WITH HIGH TEMPERATURES...GOING WITH HIGHS MAINLY IN LOWER 70S FOR
THU AND FRI...THEN MID 70S OVER WEEKEND. LOWS...IN 40S TO LOW
50S MID WEEK...SHOULD RISE TO MAINLY 50S LATE WEEK INTO WEEKEND AS
CLOUDS AND DEWPOINTS INCREASE.
..SHEETS..

&&

.AVIATION...
CLEAR TO MOSTLY CLEAR SKIES WITH 10 TO 15 PERCENT COVERAGE OF SHOWERS
AND THUNDERSTORMS AFTER 02Z AS FRONT APPROACHES.  ANY STORMS WILL BE
ISOLATED AND COVER SMALLER AREAS WITH VFR CONDITIONS DUE TO HIGH
HIGHER CLOUD BASES. SOME RISK OF SOME HAIL IN ANY STORM TIL AFTER
MIDNIGHT.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS/SHEETS
Hazardous weather outlook, Apr 29, 3:45 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SUN APR 29 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
445 AM CDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF HIGHWAY 34...MAINLY
TONIGHT. HOWEVER...AREAS NORTH OF HIGHWAY 30 MAY SEE AN ISOLATED
THUNDERSTORM BY LATE AFTERNOON.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ALONG AND NORTH OF HIGHWAY 30. THE PRIMARY THREAT IS HAIL AND HIGH
WINDS.

NUMEROUS RIVERS AND STREAMS WILL REMAIN AT OR RISE ABOVE FLOOD STAGE
INTO EARLY NEXT WEEK. PLEASE REFER TO LOCAL FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AFTERNOON AND NIGHT...A SURFACE LOW THAT DEVELOPS OVER SOUTH
DAKOTA TONIGHT MOVES TOWARDS THE AREA MONDAY...LIFTING THE STALLED
FRONT NORTH AS A WARM FRONT DURING THE DAY AND THE EVENING.  A
TRAILING COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT MONDAY
NIGHT. THIS SYSTEM WILL PRODUCE THUNDERSTORMS BY LATE AFTERNOON AND
CONTINUING INTO MONDAY NIGHT. ATMOSPHERIC CONDITIONS ARE FAVORABLE
FOR A FEW STORMS TO REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING
WINDS MONDAY AFTERNOON AND EVENING.  A LIMITING FACTOR IS THE DRY
AIR OVER THE AREA...WHICH WILL KEEP THE TORNADO THREAT TO A
MINIMUM.  CURRENTLY...AREAS MOST AT RISK FOR SEVERE WEATHER ARE
NORTH OF HIGHWAY 30.

THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK AREA FOR
LOCATIONS NORTH OF HIGHWAY 30 FOR MONDAY AFTERNOON AND EVENING.

NUMEROUS RIVERS AND STREAMS WILL REMAIN ABOVE FLOOD STAGE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF INTERSTATE 80. SPOTTER ACTIVATION IS AGAIN POSSIBLE NORTH
OF HIGHWAY 30 MONDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 29, 3:26 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT SUN APR 29 2007

IAZ040>042-051>054-ILZ001-002-007-300000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT...
MOUNT CARROLL
426 PM CDT SUN APR 29 2007

...SCATTERED THUNDERSTORMS...SOME STRONG TO REACH AREA BETWEEN 5
AND 7 PM...

AT 4:20 PM...AN AREA OF THUNDERSTORMS EXTENDED FROM NEAR DODGEVILLE
WISCONSIN BACK WEST TO NEW HAMPTON IOWA MOVING SOUTHEAST AT 15 MPH.
THESE STORMS ARE CAPABLE OF HALF INCH HAIL...GUSTY WINDS OF 35 TO
45 MPH AND DANGEROUS LIGHTNING. THE STORMS WILL BE MOST NUMEROUS
ALONG THE HIGHWAY 20 CORRIDOR AFTER 5 PM LASTING THROUGH 7 PM AND
POSSIBLY LATER INTO THE MID EVENING HOURS.

NICHOLS
Special weather statement, Apr 29, 6:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT SUN APR 29 2007

ILZ009-017-018-300215-
WHITESIDE-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...STERLING...ROCK FALLS...PRINCETON...
HENNEPIN
703 PM CDT SUN APR 29 2007

...SCATTERED THUNDERSTORMS...SOME STRONG TO REACH AREA BETWEEN 7
AND 8 PM...

AT 7 PM...AN AREA OF THUNDERSTORMS WAS LOCATED NEAR MT CARROLL
ILLINOIS MOVING SOUTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF
HALF INCH HAIL...GUSTY WINDS OF 35 TO 45 MPH AND DANGEROUS
LIGHTNING.

NICHOLS
Local storm report, Apr 29, 6:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT SUN APR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     2 NE STERLING           41.82N 89.66W
04/29/2007  M45 MPH          WHITESIDE          IL   TRAINED SPOTTER

            ON RTE 2, 3 WEST OF LEE AND WHITESIDE COUNTY LINE.

&&

ELLIOTT
Local storm report, Apr 29, 6:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT SUN APR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             2 NE STERLING           41.82N 89.66W
04/29/2007  M0.50 INCH       WHITESIDE          IL   TRAINED SPOTTER

            ONE HALF INCH HAIL 3 WEST OF LEE AND WHITESIDE COUNTY
            LINE ON ROUTE 2.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 79 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whiteside

When
April 29, 6:40 PM CST
Where
Whiteside County, 2.08 mi NE of Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.820, -89.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27809.